International Journal of Gastroenterology, Hepatology, Transplant and Nutrition

CASE REPORT
Year
: 2017  |  Volume : 2  |  Issue : 3  |  Page : 14--16

Low-dose Cyclophosphamide-induced hepatotoxicity in a multiple sclerosis patient: A case report and literature review


A Chakkor1, M Salihoune1, K Znati2, N Mahassini2, N Kabbaj1 
1 EFD - Gastroenterology Unit, Ibn Sina Hospital, Mohamed V University, Rabat –, Morocco
2 Anatomopathology Department, Ibn Sina Hospital, Mohamed V University, Rabat -, Morocco

Correspondence Address:
A Chakkor
EFD - Gastroenterology Unit, Ibn Sina Hospital, Mohamed V University, Rabat
Morocco

Cyclophosphamide (CTX) is an alkylating agent commonly used to treat malignancies and immune-mediated inflammatory nonmalignant processes. It is used off-label for multiple sclerosis (MS) treatment as a disease-modifying therapy (DMT). Acute adverse effects include bone marrow suppression, hemorrhagic cystitis, nausea, vomiting, and hair loss. Hepatotoxicity with high dose CTX is well recognized but low dose CTX induced hepatitis has rarely been described. We report a case of a 28-year-old woman with MS who developed acute icteric hepatitis within 8 weeks of receiving low dose intravenous CTX and methylprednisolone (MP). Liver biopsy showed liver cell necrosis. CTX and steroid treatment were discontinued, and her symptoms and laboratory tests improved. Steroids were reintroduced without relapse; the evolution was favorable with liver enzymes normalization. To the best of our knowledge, this is the first report of acute cholestatic hepatitis developing after administration of low-dose CTX in MS patient. We may suggest that baseline liver function tests and periodic assessment should be monitored during CTX treatment.


How to cite this article:
Chakkor A, Salihoune M, Znati K, Mahassini N, Kabbaj N. Low-dose Cyclophosphamide-induced hepatotoxicity in a multiple sclerosis patient: A case report and literature review.Int J Gastroenterol Hepatol Transpl Nutr 2017;2:14-16


How to cite this URL:
Chakkor A, Salihoune M, Znati K, Mahassini N, Kabbaj N. Low-dose Cyclophosphamide-induced hepatotoxicity in a multiple sclerosis patient: A case report and literature review. Int J Gastroenterol Hepatol Transpl Nutr [serial online] 2017 [cited 2021 Oct 26 ];2:14-16
Available from: http://www.ijghtn.com/article.asp?issn=2455-9393;year=2017;volume=2;issue=3;spage=14;epage=16;aulast=Chakkor;type=0